Nebraska, 2009

Blizzard in Nebraska, December 24 to 26, 2009

December 24 to 26, 2009 · NWS GID · 24 events in 24 counties and zones

An intense upper level low pressure system deepened over the Desert Southwest in the days preceding Christmas, and unleashed its fury across the plains on Christmas Day. After a relative lull in activity during the daytime hours on Christmas Eve, conditions began to quickly deteriorate during the evening as the winter storm system reorganized across the Plains.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An intense upper level low pressure system deepened over the Desert Southwest in the days preceding Christmas, and unleashed its fury across the plains on Christmas Day. After a relative lull in activity during the daytime hours on Christmas Eve, conditions began to quickly deteriorate during the evening as the winter storm system reorganized across the Plains. The system deepened across the Southern Plains and along the Missouri River, before shifting north and settling in across Iowa on Christmas Day. Being oriented on the backside of the upper low pressure system allowed south central Nebraska to catch the brunt of the combination of snowfall and very strong winds associated with the storm. While the entire area was affected by northwest winds of 40 mph, and gusts near 60 mph at times, the majority of the snow fell in an area generally north of Highway 6 and east of Highway 281. In this area, Christmas Day snowfall amounts tallied 4 to 8 inches, with many 3 day storm totals reaching over a foot. The snow and wind produced blizzard white-out conditions due to significant blowing and drifting of the snow. Numerous roads became impassable and were closed, including major highways and Interstate 80 from Grand Island east to the Missouri River. The timing and extent of the blizzard on Christmas led to cancellations or rescheduling of holiday religious services and festivities for those that needed to travel. It took many days for city, residential and area rural roads to be cleared from this storm, and given the timing and widespread impacts, the Christmas Blizzard is expected to be remembered for many years.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 24, 11:42 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Dec 24, 11:42 AM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1142 AM CST THU DEC 24 2009

.AVIATION...18Z TAF. HIGH WINDS FROM THE NORTHWEST AT 30 TO 45KTS
WILL BE THE RULE THROUGH THE FORECAST PERIOD. THOSE STRONG WINDS
WILL RESULT IN BLOWING SNOW AND VISIBILITIES RANGING FROM 3 TO 6
MILES. MVFR TO OCCASIONAL VFR CEILINGS WILL GRADUALLY LOWER
OVERNIGHT AS UPPER LOW PRESSURE MOVES INTO THE AREA AND STARTS
TO CHURN. LIGHT SNOW WILL DEVELOP IN THE LAST PART OF THE FORECAST
PERIOD WITH VISIBILITIES DROPPING FURTHER AT THAT TIME.

&&

.PREV DISCUSSION... /ISSUED 629 AM CST THU DEC 24 2009/

AVIATION...12Z KGRI TAF. BLOWING SNOW WILL BE AN ISSUE FOR NEARLY
THE ENTIRE FORECAST. STRONG NORTH/NORTH NORTHWEST WIND WILL ENSURE
THAT THERE IS NEARLY CONTINUOUS BLOWING AND DRIFTING FOR THIS
FORECAST...WITH THE WIND ACTUALLY BECOMING A LITTLE STRONGER
TOWARD TONIGHT. SOME LIGHT SNOW MAY FALL...ESPECIALLY
TONIGHT...BUT THE BIGGEST FACTOR FOR REDUCTION IN VISIBILITY WILL
MORE LIKELY BE FROM BLOWING SNOW THAT IS ALREADY ON THE GROUND.
CEILINGS COULD BE TRICKY. CEILINGS HAVE RAISED TO VFR AS OF LATE
WITH A LOSS OF ANY LOW TO MID LEVEL CEILINGS JUST TO THE WEST.
HOWEVER...LATEST SATELLITE IMAGERY AS WELL AS PROGGED SOUNDINGS
SUGGEST THAT THIS WILL BE SHORT LIVED...AND A RETURN TO MVFR
CEILINGS SHOULD BE EXPECTED FOR MOST OF THE FORECAST.

PREV DISCUSSION... /ISSUED 347 AM CST THU DEC 24 2009/

DISCUSSION...MAIN FORECAST CONCERNS WILL BE WINTER WEATHER
AFFECTING THE AREA TODAY THROUGH SATURDAY.

CURRENT RADAR INDICATES THAT MOST OF THE SNOW HAS ENDED ACROSS MOST
OF THE AREA. THERE IS PROBABLY SOME LIGHT SNOW OR FLURRIES AROUND
THE AREA...BUT FEW LOCATIONS ARE REPORTING ANY PRECIPITATION AND
THOSE THAT ARE TEND TO BE UNKNOWN. WINDS HAVE ALREADY INCREASED FOR
MUCH OF THE FORECAST AREA. SO FAR THE VISIBILITIES HAVE BEEN ONLY 3
TO 5 MILES FROM BLOWING SNOW. SO FAR MOST OF THE SNOW HAS BEEN
DRIFTING.

MODELS CONTINUE THE TREND FOR LESS PRECIPITATION TODAY AND TONIGHT.
THE UPPER LOW TO THE SOUTH CONTINUES TO BE FURTHER AWAY FROM THE
FORECAST AREA AND THEREFORE EXPECT THAT MUCH OF THE PRECIPITATION
WILL BE TO THE EAST OF THE AREA TODAY AND TONIGHT. THERE IS STILL
PLENTY OF LOW LEVEL MOISTURE WITH QUITE COLD TEMPERATURES. THE
DENDRITIC LAYER IS VERY CLOSE TO THE SURFACE SO EXPECT THERE MIGHT
BE SOME LIGHT SNOW OR FLURRIES...BUT DO NOT EXPECT THERE TO BE
SIGNIFICANT SNOW. THE BIGGER CONCERN FOR TODAY AND TONIGHT IS THE
WIND. WINDS AT 850MB INCREASE TO 45 TO 55 KTS AND CONTINUE STRONG
THROUGH FRIDAY NIGHT. THESE STRONG WINDS WILL CAUSE AREAS OF BLOWING
SNOW FROM THE SNOW WE HAD ON WEDNESDAY. WITHOUT SIGNIFICANT SNOW
FALLING HAVE NO REASON TO KEEP THE WINTER STORM WARNING GOING.
VISIBILITIES COULD BE REDUCED TODAY AND TONIGHT MAINLY DUE TO
BLOWING SNOW SO WILL HAVE A WINTER WEATHER ADVISORY TO REPLACE THE
WARNING.

ON CHRISTMAS DAY THOUGH THE UPPER LOW MOVES TO THE NORTH ACROSS
MISSOURI AND IOWA. EXPECT THAT WRAP AROUND PRECIPITATION WILL PUSH
INTO THE FORECAST AREA FROM THE NORTH EARLY IN THE DAY. SNOW AMOUNTS
APPEAR TO BE FAIRLY LIGHT WITH UP TO 4 INCHES POSSIBLE. THE BEST
CHANCE FOR SNOW AND FOR THE GREATEST AMOUNTS WILL BE IN THE NORTH.
THE WINDS CONTINUE DURING THIS TIME AND WITH THE SNOW FALLING AND
BLOWING SNOW EXPECT VISIBILITIES TO BE REDUCED QUITE A BIT. BY
FRIDAY NIGHT THE STORM SYSTEM STARTS TO DRIFT TO THE NORTHEAST AND
PRECIPITATION WILL DIMINISH. WINDS WILL CONTINUE TO BE A CONCERN AND
MAY CAUSE SOME BLOWING SNOW YET. FINALLY ON SATURDAY THE UPPER LOW
MOVES OUT AND GRADUALLY THE SNOW COMES TO AN END. EXPECT THERE MAY
EVEN BE A DECREASE IN CLOUD COVER ON SATURDAY. THE WINDS DECREASE ON
SATURDAY AND SUNDAY AS WELL.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR NEZ039>041-
     046>049-060>064-072>077-082>087.

KS...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR KSZ005>007-
     017>019.

&&
Hazardous weather outlook, Dec 24, 4:54 AM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
454 AM CST THU DEC 24 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
454 AM CST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT. PLEASE SEE THE LATEST
WINTER WEATHER MESSAGE FOR DETAILED STORM INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 6 PM CST FRIDAY.
PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR DETAILED STORM
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 blizzard. Local standard time, as filed.

Blizzard, Thayer

When
December 24, 2:00 PM CST to December 26, 6:00 AM CST
Where
Thayer forecast zone
Reported by
AWOS
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Blizzard, Fillmore

When
December 24, 2:00 PM CST to December 26, 6:00 AM CST
Where
Fillmore forecast zone
Reported by
AWOS
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Blizzard, York

When
December 24, 2:00 PM CST to December 26, 6:00 AM CST
Where
York forecast zone
Reported by
AWOS
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Blizzard, Polk

When
December 24, 2:00 PM CST to December 26, 6:00 AM CST
Where
Polk forecast zone
Reported by
AWOS
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Blizzard, Clay

When
December 24, 3:00 PM CST to December 26, 6:00 AM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Blizzard, Hamilton

When
December 24, 3:00 PM CST to December 26, 6:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Blizzard, Merrick

When
December 24, 3:00 PM CST to December 26, 6:00 AM CST
Where
Merrick forecast zone
Reported by
AWOS
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Blizzard, Nance

When
December 24, 3:00 PM CST to December 26, 6:00 AM CST
Where
Nance forecast zone
Reported by
AWOS
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Blizzard, Nuckolls

When
December 25, 1:00 AM CST to December 26, 6:00 AM CST
Where
Nuckolls forecast zone
Reported by
AWOS
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Blizzard, Hall

When
December 25, 1:00 AM CST to December 26, 6:00 AM CST
Where
Hall forecast zone
Reported by
ASOS
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Blizzard, Howard

When
December 25, 1:00 AM CST to December 26, 6:00 AM CST
Where
Howard forecast zone
Reported by
ASOS
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Blizzard, Sherman

When
December 25, 1:00 AM CST to December 26, 6:00 AM CST
Where
Sherman forecast zone
Reported by
ASOS
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Blizzard, Greeley

When
December 25, 1:00 AM CST to December 26, 6:00 AM CST
Where
Greeley forecast zone
Reported by
ASOS
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Blizzard, Valley

When
December 25, 1:00 AM CST to December 26, 6:00 AM CST
Where
Valley forecast zone
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Blizzard, Adams

When
December 25, 4:00 AM CST to December 26, 6:00 AM CST
Where
Adams forecast zone
Reported by
ASOS
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Blizzard, Buffalo

When
December 25, 4:00 AM CST to December 26, 6:00 AM CST
Where
Buffalo forecast zone
Reported by
AWOS
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Blizzard, Webster

When
December 25, 6:00 AM CST to December 26, 6:00 AM CST
Where
Webster forecast zone
Reported by
ASOS
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Blizzard, Kearney

When
December 25, 6:00 AM CST to December 26, 6:00 AM CST
Where
Kearney forecast zone
Reported by
ASOS
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Blizzard, Dawson

When
December 25, 6:00 AM CST to December 26, 2:00 AM CST
Where
Dawson forecast zone
Reported by
AWOS
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Blizzard, Franklin

When
December 25, 7:00 AM CST to December 26, 6:00 AM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Blizzard, Phelps

When
December 25, 7:00 AM CST to December 26, 2:00 AM CST
Where
Phelps forecast zone
Reported by
AWOS
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Blizzard, Gosper

When
December 25, 7:00 AM CST to December 26, 2:00 AM CST
Where
Gosper forecast zone
Reported by
AWOS
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Blizzard, Harlan

When
December 25, 9:00 AM CST to December 26, 2:00 AM CST
Where
Harlan forecast zone
Reported by
AWOS
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Blizzard, Furnas

When
December 25, 9:00 AM CST to December 26, 2:00 AM CST
Where
Furnas forecast zone
Reported by
AWOS
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202886, 202892, 202902, 202903, 202893, 202901, 202904, 202905, 202887, 202900, 202906, 202907, 202908, 202909, 202894, 202899, 202888, 202895, 202898, 202889, 202896, 202897, 202890, 202891.